Indexed on: 21 May '10Published on: 21 May '10Published in: American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists
A case of warfarin-induced skin necrosis (WISN) treated with protein C concentrate (human) is reported.A 46-year-old Caucasian woman was admitted to the hospital for a herpes viral infection complicated by neutropenic fevers of unknown origin. Broad-spectrum antibiotics were initiated, as well as enoxaparin for prophylaxis of deep venous thrombosis. By hospital day 7, the patient's platelets decreased by 50%; by hospital day 8, they decreased another 50%. A test for heparin antibody was positive, and enoxaparin was stopped. Two days later, the patient developed a clot in her peripherally inserted central catheter, and warfarin and argatroban were initiated. Within 24 hours of warfarin initiation, the patient developed swelling in her feet and new lesions on her inner thigh, buttock, face, feet, fingers, and arms. She was treated with phytonadi-one and fresh frozen plasma, but these treatments failed to slow the progression of her lesions, which had turned to necrotic tissue. WISN was suspected, and warfarin therapy was discontinued after three doses. After a consultation with a hematologist, treatment with protein C concentrate (human) was initiated. Within 24 hours of treatment with this product, progression of necrosis stopped, and the patient's respiratory failure resolved. The patient underwent multiple skin grafts, and the lesions healed without extensive scarring. She experienced no adverse effects with the administration of protein C concentrate (human).A patient with WISN was treated with protein C concentrate (human) with overall good results and no adverse effects.